Email to Your Friends

Does Pain Medication Lead To Rebound Headaches?

How Does Pain Medication Lead To Rebound Headaches?

How Does Pain Medication Lead To Rebound Headaches?

Rebound headaches also known as medication-overuse headaches are caused by regular, long-term use of medication to treat headaches, such as migraine. Pain relievers can offer relief for occasional headaches, but if you take them more than a couple of days a week, they may trigger rebound headaches.

Although the risk of developing medication-overuse headache varies depending on the medication, any acute headache medication has the potential to lead to rebound headaches, including: over-the-counter (OTC) pain, common pain relievers such as aspirin, Migraine medications or opiates. However, Pain relievers taken regularly for another condition, such as arthritis, have not been shown to cause rebound headaches in people who never had a headache disorder.

To help prevent rebound headaches

.Take your headache medication as prescribed.
.If you need headache medication more than twice a week, contact your doctor.
.Avoid medications that contain butalbital or opioids.
.Use OTC painkillers less than 15 days a month.
.Limit use of triptans or combination analgesics to no more than nine days a month.

Rebound headaches usually stop when you stop taking the pain medication. It’s tough in the short term, but your doctor can help you beat rebound headaches for long-term relief. You can also try alternative healing therapies such as acupuncture, biofeedback and dietary supplements like magnesium, feverfew and butterbur to get relief from headaches.

Disclaimer: The content is purely informative and educational in nature and should not be construed as medical advice. Please use the content only in consultation with an appropriate certified medical or healthcare professional.